Alert archive / Oregon / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Medford, OR

August 9, 2008Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon

NWS Medford, OR issued this red flag warning at Aug 9, 2008, 2:46 AM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 9, 2008, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 2:46 AM PDT (09:46 UTC)
In effect from
Aug 9, 2008, 1:00 PM PDT
Expired
Aug 9, 2008, 8:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS86 KMFR 090946
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
246 AM PDT SAT AUG 9 2008

...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT TODAY FOR
COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR OREGON ZONES
624 625 AND CALIFORNIA ZONES 284 285...

.WINDS AND LOW HUMIDITIES WILL ACCOMPANY A DRY FRONT THAT IS
EXPECTED TO PASS THROUGH THE AREA THIS AFTERNOON.

ORZ624-625-100000-
/O.NEW.KMFR.FW.W.0007.080809T2000Z-080810T0300Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
246 AM PDT SAT AUG 9 2008

...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT TODAY FOR
COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR ZONES 624 AND 
625...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

A DRY FRONT IS EXPECTED TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH
GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. IN
ADDITION...HUMIDITIES ARE EXPECTED TO FALL BETWEEN 10 TO 20
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CAZ284-285-100000-
/O.NEW.KMFR.FW.W.0007.080809T2000Z-080810T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
246 AM PDT SAT AUG 9 2008


...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT TODAY FOR
COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR ZONES 284 AND
285...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING. 

A DRY FRONT IS EXPECTED TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH
GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. IN
ADDITION...HUMIDITIES ARE EXPECTED TO FALL BETWEEN 10 TO 20
PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
MWJ
2 follow-up statements
000
WWUS86 KMFR 092241
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
341 PM PDT SAT AUG 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT TODAY FOR
A COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR OREGON ZONES
624 625 AND CALIFORNIA ZONES 284 285...

.GUSTY WESTERLY WINDS AND LOW HUMIDITIES WILL ACCOMPANY A DRY
FRONT THAT WILL PASS THROUGH THE AREA THIS AFTERNOON AND EVENING.

ORZ624-625-100300-
/O.CON.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
341 PM PDT SAT AUG 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR A COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR
ZONES 624 AND 625...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

A DRY FRONT WILL CONTINUE TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH
GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. MINIMUM
HUMIDITIES WILL BE BETWEEN 10 AND 25 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CAZ284-285-100300-
/O.CON.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
341 PM PDT SAT AUG 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR A COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR
ZONES 284 AND 285...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

A DRY FRONT WILL CONTINUE TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH GUSTS
TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. MINIMUM HUMIDITIES
WILL BE BETWEEN 8 AND 20 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DW
000
WWUS86 KMFR 100255
RFWMFR

RED FLAG WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
755 PM PDT SAT AUG 9 2008

ORZ624-625-100400-
/O.EXP.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
755 PM PDT SAT AUG 9 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR ZONES 624 AND 625...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE TAPERED OFF BELOW 15 MPH THIS EVENING WITH HUMIDITY UP
TO AROUND 20 PERCENT. WINDS WILL DROP BELOW 10 MPH AFTER SUNSET.

$$

CAZ284-285-100400-
/O.EXP.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
755 PM PDT SAT AUG 9 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR ZONES 284 AND 285...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE TAPERED OFF BELOW 15 MPH THIS EVENING AND WILL DROP
BELOW 10 MPH AFTER SUNSET. HUMIDITY IN THE VALLEYS IS HOVERING
AROUND 15 PERCENT AND IS EXPECTED TO RISE TO AROUND 25 PERCENT AFTER
SUNSET.


$$

FB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:29 AM PDT, 17 minutes earlier.

Area forecast discussion, Aug 9, 2:29 AM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
229 AM PDT SAT AUG 9 2008

.DISCUSSION...THE UPPER LEVEL LOW IS MOVING EAST TOWARDS THE
WASHINGTON COAST EARLY THIS MORNING. AT THE SAME TIME...A VORT
LOBE IS ROTATING ROUND THE BASE OF THE TROUGH AND IS PROJECTED TO
APPROACH THE COAST IN THE NEXT FEW HOURS. THIS SHORTWAVE WILL
CONTINUE TO MOVE THROUGH THE CWA BY EARLY AFTERNOON. MOST OF THE
PRECIPITATION EARLY THIS MORNING WILL BE IN COOS...NORTHWEST
DOUGLAS COUNTIES AND OVER THE NORTHERN CASCADES. EVEN THEN...NOT
MUCH MORE THAN A SPRINKLES OR INTERMITTENT LIGHT RAIN IS EXPECTED.
THE MAIN CONCERN FOR TODAY WILL BE INCREASING WINDS EAST OF THE
CASCADES AND IN EASTERN SISKIYOU AND MODOC COUNTIES. WINDS WILL
START TO INCREASE EARLY THIS AFTERNOON AND LASTING INTO THIS
EVENING...BEFORE DECREASING. THIS COULD FAN ANY EXISTING OR NEW
FIRES THAT MAY HAVE DEVELOPED. TEMPERATURES TODAY WILL BE BELOW
NORMAL OVER THE CWA.

THE MODELS ARE IN AGREEMENT IN TRACKING THE UPPER LEVEL LOW OVER
SOUTHERN VANCOUVER ISLAND TONIGHT...THEN INTO SOUTHERN B.C.
SUNDAY. AGAIN THE MAIN CONCERN WILL BE THE WIND EAST OF THE
CASCADES AND THEY COULD ONCE AGAIN PICK UP EARLY IN THE AFTERNOON
SUNDAY AND REMAIN ELEVATED THROUGH SUNDAY EVENING. CONDITIONS
WILL REMAIN DRY WITH ANY PRECIPITATION REMAINING NORTH OF THE CWA.
TEMPERATURES WILL BE WARMER SUNDAY...BUT STILL BELOW NORMAL.

MODELS ARE IN AGREEMENT IN SHOWING A WEAK SHORTWAVE RIDGE BUILDING INTO
THE REGION SUNDAY NIGHT WITH THE RIDGE AXIS OVER THE CWA MONDAY
AFTERNOON. THIS WILL KEEP CONDITIONS DRY WITH WARMER TEMPERATURES.

THE FLOW WILL SHIFT WEST TO SOUTHWEST MONDAY NIGHT INTO TUESDAY
WHICH WILL KEEP CONDITIONS DRY. THE GFS SHOWS A MORE DEFINED
TROUGH MOVING THROUGH THE REGION TUESDAY AFTERNOON. IF THIS IS
RIGHT...THEN TEMPERATURES COULD END UP SLIGHTLY COOLER. FOR NOW
HAVE KEPT THEM PRETTY MUCH THE SAME AS MONDAY.

THE MODELS BEGIN TO DIVERGE SOME MID AND LATE NEXT WEEK...HOWEVER
THEY DO SHOW SOME SIMILARITIES. THEY ALL HINT AT AN UPPER LEVEL
RIDGE AXIS BUILDING OVER THE PACIFIC NORTHWEST IN RESPONSE TO A
LARGE UPPER LEVEL LOW CENTERED OFF THE ALEUTIANS. IF THIS PANS
OUT..THIS COULD OPEN UP THE DOORS FOR MONSOONAL MOISTURE TO MOVE
UP FROM THE SOUTH.

&&

.AVIATION...LIFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH EARLY
THIS MORNING ALONG AND AT THE COAST WITH CIGS BELOW 1000 FT WITH
VISIBILITIES BETWEEN 1 AND 3 MILES AND INTERMITTENT LIGHT RAIN OR
DRIZZLE. CONDITIONS AT THE COAST SHOULD IMPROVE TO MVFR CONDITIONS
AFTER 8-9 AM WITH VISIBILITY INCREASING TO 6 MILES. THE MARINE
LAYER WILL ALSO MOVE INTO THE UMPQUA BASIN WITH MVFR AND LOCAL IFR
CONDITIONS THROUGH MID MORNING...THEN IMPROVING TO VFR CONDITIONS
IN THE AFTERNOON WITH CLOUD COVER BECOMING SCATTERED. VFR
CONDITIONS NEAR KMFR AND KLMT TODAY. BKN CIGS NEAR KMFR WILL BE
NEAR 5000 FT UNTIL MID MORNING...THEN SKIES WILL BECOME SCATTERED
TO CLEAR.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR ORZ624-ORZ625.

CA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
     EVENING FOR CAZ284-CAZ285.

PACIFIC COASTAL WATERS...NONE.

PETRUCELLI

Nearby

Red Flag Warnings in Oregon, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.